Louisiana, 2014

Damaging Winds in Louisiana, August 25, 2014

August 25, 2014 · NWS LCH · 2 events in 2 counties and zones

A pair of severe storms produced damage in Central and Southwest Louisiana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

A pair of severe storms produced damage in Central and Southwest Louisiana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Aug 25, 12:00 PM CST, 2 hours 6 minutes earlier.

Area forecast discussion, Aug 25, 12:00 PM CST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
100 PM CDT MON AUG 25 2014

.DISCUSSION...
25/18Z TAF ISSUANCE.

&&

.AVIATION...
PREVAILING VFR CONDITIONS NOTED ACRS THE AREA THIS AFTN...WITH SCT
CU AROUND 3-4 KFT AND SCT TO BKN CI SPREADING WEST FM CONVECTION
OVER THE NRN GULF. THE AREA OF STORMS OVER THE GULF IS ASSOCIATED
WITH A SHORTWAVE TRAVELING UNDER THE BASE OF THE UPPER
RIDGE...WITH SCT SHRA/TSRA EXPECTED TO AFFECT THE SRN TAF SITES
THROUGH THE AFTN/EARLY EVE. INCLUDED TEMPO GROUPS AT
LFT/ARA/AEX AFTER 19Z AS DAYTIME HEATING INTERACTS WITH THE UPPER
LVL ENERGY...WITH VC AT LCH AFTER 21Z AND BPT AFTER 23Z. EXPECT
ACTIVITY TO DIMINISH DURING THE EVENING...WITH MAINLY HIGH CLOUDS
AND LT VRBL WINDS LEFTOVER FOR THE REMAINDER OF THE NIGHT.

&&

.PREV DISCUSSION... /ISSUED 1057 AM CDT MON AUG 25 2014/

DISCUSSION...
REGIONAL 88DS SHOW WIDESPREAD RAIN/EMBEDDED THUNDER BEGINNING TO
CROSS SERN LA THIS MORNING...ASSOCIATED WITH THE ERLY WAVE NOTED
OVER THE NERN GULF. THIS PRECIP SHOULD CONTINUE PUSHING WWD
THROUGH THE DAY WHICH INHERITED GRIDS/ZONES ARE HANDLING WELL.
ELSEWHERE JUST VERY MINOR TWEAKS WERE MADE TO THE GRIDS WHICH
SHOULD NOT REQUIRE A MORNING UPDATE.

25

PREV DISCUSSION... /ISSUED 656 AM CDT MON AUG 25 2014/

AVIATION...

HIGH PRESSURE RIDGES FROM CENTRAL NEW YORK THROUGH NORTHERN GEORGIA
.ITS OUTER SOUTHERN PERIPHERY MARKED BY A BACKDOOR COLD FRONT
WHICH DRAPES THROUGH CENTRAL FLORIDA AND INTO SOUTHEAST LOUISIANA.

EASTERLY IMPULSES (OR SURGES) ARE PROPAGATING ALONG THE FRONTAL
SURFACE...SETTING OFF SHOWERS AND THUNDERSTORMS.

THE CONVECTIVE ACTIVITY WILL WORK ITS WAY INTO SOUTHWEST LOU SIANA
DURING THE AFTERNOON HOURS.

21

PREV DISCUSSION... /ISSUED 426 AM CDT MON AUG 25 2014/

DISCUSSION...A VERY TYPICAL WARM AND MUGGY NIGHT ACROSS THE
FORECAST AREA. RADAR CURRENTLY ABSENT OF ANY PRECIP IN THE
IMMEDIATE AREA...BUT AN ISOLATED AND FORMIDABLE CELL NOW ADVANCING
WEST ACROSS SLIDELLS COASTAL WATERS WITH A MARINE WARNING IN PLACE.
OTHERWISE...SATELLITE IMAGERY SHOWING SOME CIRRUS STREAMING
OVERHEAD ASSOCIATED WITH ONGOING AND PREVIOUS CONVECTION TO OUR
EAST.

TODAY AND TUESDAY...SHOWER AND THUNDERSTORM ACTIVITY IS EXPECTED
TO BE ON THE INCREASE WITH THE APPROACH AND PASSAGE OF AN
EASTERLY WAVE NOW POSITIONED OVER THE EASTERN GULF. AT THIS TIME
TRENDING POPS HIGHER OVER THE SOUTHERN PORTION OF THE REGION WHERE
BETTER LIFT AND MOISTURE WILL BE CONCENTRATED. EXPECTING RAINS TO
DIMINISH EAST TO WEST GOING THROUGH TUESDAY AS FEATURE ADVANCES
THROUGH.

REMAINDER OF FORECAST...WITH CURRENT RIDGING UNABLE TO BECOME
REESTABLISHED WITH PASSAGE OF WAVE...WILL BE MAINTAINING LOW END
RAIN CHANCES OVER THE SOUTHERN PORTION OF THE FORECAST AREA
WEDNESDAY...AND AREA-WIDE THURSDAY. THEN START AN UPWARD TREND FOR
POPS LATE IN THE WEEK AS A DEEP SOUTHERLY FLOW DEVELOPS BETWEEN
SUBTROPICAL HIGH AND APPROACHING MID-CONUS TROF.

MARINE...A LIGHT OFFSHORE FLOW WILL CONTINUE TODAY...TRENDING MORE EASTERLY
FOR MID-WEEK AND ONSHORE FOR THE LATTER PART OF THE WEEK. RAIN
CHANCES WILL BE ON THE INCREASE LATER TODAY AND CONTINUING INTO
TUESDAY WITH THE APPROACH AND PASSAGE OF AN EASTERLY WAVE.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  94  75  92  74 /  40  40  50  10
KBPT  96  77  92  77 /  20  50  50  20
KAEX  95  74  92  72 /  40  40  30  10
KLFT  93  76  92  75 /  50  50  40  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.

&&

PUBLIC/MARINE...04
AVIATION...04
Hazardous weather outlook, Aug 25, 4:25 AM CST, 9 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
525 AM CDT MON AUG 25 2014

GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-052>055-
073-074-TXZ180-201-215-216-259>262-261030-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM  INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-
ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-
UPPER ST. MARTIN-VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-
WEST CAMERON-EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-
NORTHERN JASPER-NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
525 AM CDT MON AUG 25 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

A TROF OF LOW PRESSURE ADVANCING WEST ACROSS THE AREA WILL BRING
AN INCREASING CHANCE FOR SHOWERS AND THUNDERSTORMS THIS AFTERNOON
AND TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SHOWERS AND THUNDERSTORMS WILL BE ON THE DECREASE MOVING THROUGH
TUESDAY...WITH ONLY LOW END RAINS CHANCES EXPECTED FOR MID-WEEK.
A DEEP SOUTHERLY FLOW DEVELOPING LATE IN THE WEEK WILL RESULT IN
ANOTHER INCREASE IN SHOWER AND THUNDERSTORM COVERAGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY NOT BE REQUIRED.

In the hours before

Special weather statement, Aug 25, 1:50 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
250 PM CDT MON AUG 25 2014

LAZ028-029-252030-
RAPIDES LA-AVOYELLES LA-
250 PM CDT MON AUG 25 2014

...SIGNIFICANT WEATHER ADVISORY FOR RAPIDES AND AVOYELLES PARISHES
UNTIL 330 PM CDT...

AT 248 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 5 MILES NORTHEAST OF HOLLOWAY...MOVING SOUTHWEST
AT 20 MPH.

THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...DEVILLE...
HOLLOWAY...ESLER REGIONAL AIRPORT...BALL...LIBUSE AND EFFIE.

THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING...PEA TO
NICKEL SIZE HAIL...AND WIND GUSTS 35 TO 45 MPH...WHICH COULD DOWN
TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

LAT...LON 3147 9216 3141 9215 3136 9207 3134 9207
      3135 9203 3131 9200 3109 9233 3138 9264
      3142 9255 3148 9223 3148 9219

24

The radar

The Lake Charles radar (KLCH), 58 km away, was scanning. The volume nearest the first event began at 20:06 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jefferson Davis

When
August 25, 2:06 PM CST
Where
Jefferson Davis County, Hathaway
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
30.350, -92.670

Winds during a thunderstorm caused damage to the structure of a porch along Litteral Road in Hathaway.

Thunderstorm Wind, Rapides

When
August 25, 3:00 PM CST
Where
Rapides County, 0.91 mi SE of Alexandria
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
31.290, -92.460

A thunderstorm downed a tree onto a home along England Drive in Alexandria.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2014Every state in 2014This day in weather historyWarnings in Louisiana, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 539634, 539635.